Chronicles of the Heart, Part 54 – Patients matter more than penny-pinching!

Let me say, at this point, that if I’m left alone to take Nebivolol at the dose I’ve worked out for myself, and which has proven is effective and safe, I’m fine – but the medical profession insists on fucking up my life, either through incompetence (Arrowe Park Hospital), or through, as is the case here, penny-pinching with a complete and utter disregard for patient safety.

***

I have diarrhoea again!

As you might know, I’ve had this problems since Christmas, along with a bout of vomiting I put down to a Norovirus infection for lack of any other apparent reason.

As I mentioned at the time, I suspected my beta-blocker, Nebivolol, was giving me grief, including the diarrhoea, so I reduced it to the absolute minimum, 0.625mg every 12 hours (more effective than 1.25mg once a day, as I metabolise this drug very quickly).

The diarrhoea went away, and I felt fine (relatively speaking), and my BP and heart rate were fine too. On the current dose, 1,25mg every 12 hours, my heart rate is 10-12bpm lower (mid to high 60s, not harmful but not happy about it either), and my BP is 128/64 – effectively unchanged (previously 127/63)

However, my numbnuts GP, as I mentioned, in order to save a few coppers, has prescribed 5mg tablets instead of 2.5mg, and these are quite impossible to cut into eighths to get the right dose.** As a result, I’ve taken 1.25mg every 12 hours for a couple of days, and now I have diarrhoea again.

**Even though they’re scored in quarters, the tablets are very hard and brittle, and almost impossible to cut accurately, even in quarters, as they tend to either shatter or break along fault lines caused by stresses imposed in the manufacturing process (most tablets are compressed powder, held together with a binder, in an extremely low-tech process).

There can, therefore, be no doubt that Nebivolol is the cause,** even though I suspect the Norovirus (or whatever), caused me to become sensitised to it. The increased dose has also buggered my breathing again. In addition, I’ve also felt desperately ill again since starting the higher dose, which also confirms what I thought previously – Nebivolol, except at a very low dose, is making me much sicker than I need be, and that is not acceptable.

** There’s also a remote possibility that I have mysteriously developed an intolerance to dairy produce, as in recent weeks both Clover, once, and cheese, twice, have resulted in diarrhoea, and last night, in need of an easy meal, I had cheese and crackers – so that’s 3 out of  3 for dairy. Hmm… (Yep, I realise it could be the fat content, but as fried food causes no problems, I think that’s unlikely.)

So as soon as I’ve finished this, I’m faxing my idiot GP telling him that being forced to take a higher dose in the interests of saving, quite literally, a few coppers, is not acceptable. (The dairy problem is a different issue – Nebivolol at the dose I’m now forced to take causes a whole raft of problems as I’ve mentioned previously.)

About these ads

6 thoughts on “Chronicles of the Heart, Part 54 – Patients matter more than penny-pinching!

    • Oh, I know it’s available – I’ve had it for months. But by prescribing 5mg tablets they can save a few coppers per patient (in many cases, packaging costs more than the drug).

  1. blow you jack i’m alright…comes to mind………… they are all doing it. last year around july/aug my thyroid check once again came back as borderline.at the same time i had been experiencing bowel problems. not exactly diarrhoea but more IBS type symptoms. a new doc had the idea that it could be to do with my thyroid being borderline. so she lowered my thyroxine from 150mcg a day to 125mcg a day. which i must admit i do feel better on though not exactly 100% but then i dont expect to at my age. now they have prescribed 1 x 125mcg tablets per day which after all these years of being used to taking 3 tablets no matter what the strength, i am going to have problems with as i only have to get a night when i am so tired, as i do sometimes, and what has become habit will take over and ill be overdosing myself..(i only ever take them at night as when i first started taking them i got some weird effects,cant even remember what now, but was told to take them at night instead,)so i have been taking 2x 50mcg plus 1 x 25mcg since july/aug instead of the 3 x 50mcg that ive been taking most of the last 30 years. now even though i have about 5 packs of 50mcg tabs in my drawer. once this last pack of 25mcgs finish in (I think) 4 days time, those 5 packs plus whatever is left in the pack already in use of that amount will be redundant.and go to waste plus, if, as i almost expect it could and possibly will,as i get older, my thyroid goes awry again, and i need to go back to my normal dose, i will have to wait for the 50mcg tabs to get to me. as all is done over the phone these days that means waiting till the chemist can deliver.usually following day.

  2. Can only imagine your fury, I’d be raging fire in your shoes. I know what you’re saying about GPs and costs is True, I’ve experienced it; but the silly piece in the back of my mind that wants (needs?) to trust the medical professions is hoping it’s not so.

    Don’t know what to say Ron other than – Keep giving them hell & Stay Strong xx

Comments are closed.